MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X240MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X240MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1240S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 08/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
The customer reports a surgical treatment of a subtrochanteric femur fracture on the left using a gamma 3 nail on (b)(6) 2021.After initially problem-free mobilization, increasing pain occurred.A ct of the left hip performed on (b)(6) 2021 shows a nail fracture at a typical location at the penetration point of the femoral neck screw with delayed consolidation with varus dislocation.Revision surgery was performed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note correction to d4 lot number.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks were found at the lateral entrance of the hole along the anterior side; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.Heavy metal chipping was also evident along the anterior wall.However, more significant thing to note apart from the drill marks was the sign of overloading.Bearing points of lag screw at the medial edge of the proximal hole showed significant deformation, indicating towards high compressive load.The fracture pattern resembles a fatigue fracture, evident by slight appearance of lines of rest.The breakage initiated in a fatigue manner but quickly broke instantaneously under high compressive loading.Mis-drilling was also evident in the distal oblong hole.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and the x-rays.Question was asked regarding the potential contributing factors for breakage, to which he opined that a high non union rate at an unfavorable location is evident.Additionally, the patient is pretty old and shows severe arteriosclerosis as an indirect indicator for a poor metabolism including the tendency to show slow bone repair.Therefore, even after 4 months there was no union which contributed to failure of the device.Based on the above investigation and available information, the root cause of the failure is both user and patient related but predominantly patient related.Appearance of mis-drilling marks indicates that the nail was damaged intra-operatively which created a starting point for fracture but due to non-union and consequent overloading the nail broke.If any further information is provided, the complaint report will be updated.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X240MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12590066
Report Number0009610622-2021-00739
Device Sequence Number17163895
Product Code HSB
UDI-Device Identifier07613252274223
UDI-Public07613252274223
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2025
Device Model Number3525-1240S
Device Catalogue Number35251240S
Device Lot NumberK0E4BC0
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/21/2021
Supplement Date Received by Manufacturer12/22/2021
Initial Report FDA Received Date10/07/2021
Supplement Report FDA Received Date01/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age82 YR
Patient SexMale